Menu

Bipolar Disorder and Weight Gain

Medically Reviewed by Jennifer Casarella, MD on August 02, 2020

Doctors use different medicines to treat bipolar disorder. The drugs help control your symptoms, but they sometimes lead to extra pounds.

They can lower your metabolism. If you didn’t have much of an appetite before, you may feel hungrier and want to eat more. You might crave sweet and fatty foods. You could have some, all, or none of these side effects. It’s different for everyone. Here’s what you need to know.

Drugs With Weight Gain as a Side Effect

Bipolar medications that may make you gain weight include:

Anxiolytics

Mood stabilizers

Anticonvulsants

Antipsychotics

Antidepressant-antipsychotics

Antiparkinson agents

Other Reasons for Weight Gain

Symptoms of bipolar disorder can also lead to weight gain. For instance, the condition can cause periods of depression. You might eat more and not exercise as much during these times.

If you have bipolar disorder and a binge eating disorder, you’ll eat large amounts of food and feel out of control. All of this can lead to more body fat.

What You Can Do

You can’t control the side effects of medication, but you can talk to your doctor about switching to something else. They include:

Lamotrigine (Lamictal, Lamictal XR, Lamictal ODT). This anticonvulsant isn’t linked to weight gain.

Topiramate. More research is needed to know if this anticonvulsant can treat bipolar disorder. It can lead to weight loss, but it can also cause dizziness, fatigue, and nervousness.

Certain antipsychotics. Aripiprazole,Latuda, Vraylar, and ziprasidone may not impact your weight.

Anti-obesity medication could be another option in the future. Researchers need to learn more about how they affect people with bipolar disorder. This is important since people with the condition are likely to be obese (BMI of 30 or more).

Other Ways to Manage Weight Gain

Lifestyle choices can make a big difference. Try to make small changes you can stick with over time. You can start by eating more vegetables and protein. You should also try to eat less sugar.

Make exercise a part of your day. You don’t have to work out for a long time. Aim for 30 minutes 3-5 days a week.

You can also ask your doctor about metformin. This type 2 diabetes drug may help you keep off weight while taking some bipolar disorder medications. It works best when you have a healthy lifestyle.

Show Sources

SOURCES:

Mayo Clinic: “Bipolar medications and weight gain,” “Hypoglycemia,” “Bipolar disorder,” “Metformin (Oral Route).”

National Kidney Foundation: “Metabolic Acidosis.”

American Heart Association: “American Heart Association Recommendations for Physical Activity in Adults and Kids.”

National Alliance on Mental Illness: “Weight Gain Related to Psychiatric Treatments.”

Mount Sinai: “Bipolar disorder.”

Merck Manual: “Anxiolytics and Sedatives.”

National Eating Disorders Association: “Binge Eating Disorder.”

Medscape: “Clonazepam (Rx),” “Topiramate (Rx),” “Bipolar Disorder Medication,” “Pramipexole (Rx),” “haloperidol (Rx),” “paliperidone (Rx),” “chlorpromazine (Rx),” “clozapine (Rx),” “lorazepam (Rx),” “ valproic acid (Rx),” “carbamazepine (Rx),” “lithium (Rx),” “aripiprazole (Rx),” “aripiprazole (Rx),” “risperidone (Rx),” “quetiapine (Rx),” “quetiapine (Rx).”

Lindner Center of HOPE: “Love the medication but hate the weight gain?”

The Journal of Clinical Psychiatry: “Bipolar Disorder, Obesity, and Pharmacotherapy-Associated Weight Gain.”

News release, Mayo Clinic.

U.S. Department of Veterans Affairs: “Facts about Bipolar II Disorder.”

© 2020 WebMD, LLC. All rights reserved. View privacy policy and trust info